An elephant tranquilizer is the latest player in the illegal drug war. According to law enforcement agencies, an extremely potent and largely unregulated medication called carfentanil is a new drug of choice for heroin dealers to use to increase the potency of the drug and to stretch their supply. But cutting heroin with carfentanil, a white powder, has extremely dangerous consequences for human health. Drug enforcement officials think the practice is responsible for the latest string of heroin overdoses and deaths across the country.

According to the Drug Enforcement Administration, carfentanil is an analogue of fentanyl, meaning that it has a similar chemical structure to the powerful prescription painkiller best known for its role in the death of pop icon Prince. Both carfentanil and fentanyl are Schedule II drugs, which means they are recognized as having a high potential for abuse.

According to the U.S. National Library of Medicine, carfentanil is 10,000 times stronger than morphine. That's why it's frequently used by animal handlers to tranquilizers large animals, such as elephants. And it's taken very seriously. Dr. Rob Hilsenroth, executive director of the American Association of Zoo Veterinarians, recently told the National Post that most vets use "just a little bit short of a hazmat suit" to handle the drug when it's being prepared as a sedative for animals.

Like fentanyl, carfentanil can be absorbed through the skin or inhaled, and contact with even a small grain could be enough to require medical attention in humans.

But carfentanil is even more potent, and therefore even more dangerous, than fentanyl. Over the last few months, law enforcement officials have seen heroin overdose cases skyrocket, and they believe carfentanil is to blame. In just the last few weeks, law enforcement officials in Indiana, Florida, West Virginia and Ohio have responded to a surge in heroin overdose cases in which they suspect carfentanil is involved, reports CNN.

Like fentanyl, carfentanil is colorless and odorless, making it impossible for emergency responders to know if a patient has ingested it. And of course, the victims have no idea either. (It's not as if heroin comes labeled with the other drugs used to cut it.)

When a heroin overdose is suspected, rescue personnel are trained to use a medication called naloxone to counteract the drug. When straight heroin is involved, patients usually respond to treatment with a single dose of naloxone. But when heroin laced with carfentanil is involved, multiple doses of naloxone often are required, reports the Washington Post. And even then, they may not always be effective.